Kansas, 2009

High Wind and Strong Wind in Kansas, March 23, 2009

March 23, 2009 · NWS TOP · 35 events in 20 counties and zones

A deep low pressure system brought strong gradient winds through central and eastern Kansas on Monday, March 23rd. Strong gradient winds were enhanced by a low level jet core of 65 knots 2,000 ft.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A deep low pressure system brought strong gradient winds through central and eastern Kansas on Monday, March 23rd. Strong gradient winds were enhanced by a low level jet core of 65 knots 2,000 ft. off of the surface. These strong synoptic conditions combined to bring widespread wind damage across the Topeka County Warning Area. Wind gusts frequently climbed to 60 mph, and highest gusts topped out above 70 mph, without the presence of convection. Newspaper reports noted several semi-truck drivers driving along Interstate 70 between Ellsworth and Riley Counties were injured when their vehicles overturned. Only one injury of such was confirmed to have occurred in the Topeka county warning area, five miles west of Topeka. Several newspaper reports noted debris flying around in cities and towns across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 9:44 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 23, 9:44 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT MON MAR 23 2009

.UPDATE...

UPDATED FOR SHORT TERM FORECAST.

&&

.DISCUSSION...

...MESOSCALE UPDATE...

RAN A QUICK FORECAST UPDATE TO UPGRADE TO A HIGH WIND WARNING
ACROSS MUCH OF NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS FOR
LATE THIS MORNING THROUGH THIS EVENING. WIND GUSTS IN THE 55 TO 60
MPH RANGE LOOK LIKELY ACROSS THIS AREA THROUGH 7 PM CDT. DECIDED
TO NOT GO FURTHER EAST WITH THE WARNING AT THIS TIME AS BREAKS IN
THE STRATA CU DECK AND PRESSURE FALLS OF AROUND 1 MB PER HOUR ARE
CENTERED OVER NORTHWEST KS AND SOUTHWESTERN NE. WITH DEEPER MIXING
DUE TO BETTER SOLAR INSOLATION OVER THE WESTERN CWA...AND WITH THE
PRESSURE GRADIENT TIGHTENING OVER WESTERN KS...THOUGHT THIS WAS
THE MOST LIKELY THREAT AREA IN THE SHORT TERM. WILL CONTINUE TO
WATCH THE EVOLUTION OF THIS DYNAMIC SYSTEM AND UPGRADE HIGH WIND
WARNING EAST IF NECESSARY. EVEN WITHOUT A HIGH WIND
WARNING...GRADIENT SOUTHERLY WINDS WILL FREQUENTLY GUST TO 50 MPH
ACROSS NORTHEAST AND EAST CENTRAL KS...SO HIGH END WIND ADVISORY
CRITERIA WILL CONTINUE.

SHORT RANGE MODELS CONTINUE TO INDICATE CONVECTIVE INITIATION LATE
THIS AFTERNOON ALONG OR IN THE VICINITY OF THE DRYLINE.  WILL
PROVIDE A CONVECTIVE ANALYSIS/DISCUSSION BY EARLY THIS AFTERNOON.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 617 AM CDT MON MAR 23 2009/

UPDATE...
UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAFS.

DISCUSSION...
SEE PREV DISCUSSION.

AVIATION...
MAIN UNCERTAINTY WITH THE FORECAST IS TRYING TO TIME WHEN TS WILL
MOVE ACROSS THE TERMINALS. CONTINUED MOISTURE ADVECTION FROM THE
SOUTH SHOULD PROMOTE AN MVFR STCU DECK...WHICH 11Z SATELLITE SHOWS
DEVELOPING RAPIDLY OVER CENTRAL OK. HOWEVER FORECAST SOUNDINGS PROG
THE BOUNDARY LAYER REMAINING CAPPED THROUGH MUCH OF THE DAY. TRIED
TO INDICATE /WITH A TEMPO/ WHEN THE DRYLINE/COLD FRONT WOULD MOVE
ACROSS BRINGING THE BEST LIFT AND TS INTO THE TERMINALS. HEDGED THE
TAFS A LITTLE SLOWER THAN THE NAM DEPICTION SINCE THE GFS IS
SLIGHTLY SLOWER WITH THE FRONT. LATER FORECASTS WILL LIKELY NEED TO
REFINE THE TIMING.

WOLTERS

PREV DISCUSSION.../335 AM CDT MON MAR 23 2009/
TODAY/TONIGHT...MAIN FORECAST CONCERN WILL FOCUS ON CONVECTIVE
CHANCES THIS AFTERNOON INTO THE OVERNIGHT HOURS AND LIKEWISE
POTENTIAL OF SEVERE WEATHER.

EARLY THIS MORNING...WATER VAPOR ANALYSIS REVEALED A LEADING
WELL-DEFINED SHORTWAVE TROUGH ACROSS SOUTHERN COLORADO IN PART OF A
LARGER SCALE TROUGH CENTERED OVER THE CENTRAL ROCKIES. INITIAL
ASCENT WITH A BROAD DISTURBANCE LED TO SCATTERED SHOWERS ACROSS THE
CWA WITH MOST RECENTLY SOME MORE ENHANCED CONVECTION ON THE BACKSIDE
OF THIS ACTIVITY OVER EASTERN NEBRASKA INTO FAR NORTHEAST KANSAS. AT
THE SURFACE...BREEZY SFC WINDS HAVE ALLOWED TEMPERATURES TO REMAIN
QUITE WARM. DEWPOINTS CONTINUE TO REMAIN IN THE MIDDLE/UPPER 40S
OVER THE CWA WITH LOWER/MIDDLE 50S OVER CENTRAL KANSAS. RICHER BUT
STILL MODIFIED GULF AIR RESIDES ACROSS SOUTH CENTRAL TEXAS WHERE
DEWPOINTS REMAIN IN THE 60S.

MOST AREAS BEHIND THIS INITIAL ACTIVITY HAVE BECOME MOSTLY CLEAR
WITH LARGE SCALE SUBSIDENCE BUT MODEL GUIDANCE IS PERSISTENT IN
QUICKLY DEVELOPING WIDESPREAD LOW LEVEL STRATUS BY 14Z OVER MOST OF
CENTRAL/EASTERN KANSAS WHICH SEEMS REASONABLE. A SFC LOW OVER
NORTHEAST COLORADO WILL CONTINUE TO DEEPEN THIS MORNING TIGHTENING
THE PRESSURE GRADIENT AND SENDING THE CWA INTO WIND ADVISORY
CRITERIA BY MID MORNING. EXPECT WINDY SOUTHERLY CONDITIONS AHEAD OF
THE SYSTEM THROUGHOUT THE DAY WITH SPEEDS OF AT LEAST 30 MPH WITH
GUSTS TO 45 TO 50 MPH AT TIMES. THIS DEEP FETCH OF SOUTHERLY FLOW
WILL CONTINUE TO ADVECT MOISTURE INTO THE REGION...AND ANTICIPATE TO
REALIZE MIDDLE TO UPPER 50 DEWPOINTS IN MOST OF THE CWA BY LATE THIS
AFTERNOON.

THE AFOREMENTIONED SFC LOW WILL LIFT NORTHEASTWARD INTO CENTRAL
NEBRASKA AS WILL THE LEAD IMPULSE CURRENTLY OVER SOUTHERN COLORADO.
BY EARLY AFTERNOON...THE SFC LOW WILL BEGIN TO OCCLUDE AND
CONVECTION WILL RAPIDLY DEVELOP WITHIN THIS VICINITY NEAR THE SFC
LOW. TO THE SOUTH OF THE LOW...A COLD FRONT AND DRYLINE WILL TRAIL
SOUTH TO SOUTHWEST INTO CENTRAL KANSAS. THE DRYLINE WILL BE LOCATED
FROM NEAR CONCORDIA TO SALINA TO HUTCHINSON TO HARPER BY LATE
AFTERNOON. THE COLD FRONT WILL BEGIN TO ENCROACH ON THE NORTHERN
PORTION OF THIS SFC BOUNDARY...RESULTING IN A TRIPLE POINT SOUTH OF
SALINA. WITH LARGE SCALE ASCENT INCREASING...ADDITIONAL SFC FORCING
FROM THE OVERTAKING COLD FRONT...LOCALIZED DRYLINE
CIRCULATIONS...AND ANY SFC HEATING...EXPECT CONVECTIVE INITIATION TO
OCCUR BY LATE AFTERNOON INTO THE EARLY EVENING HOURS ALONG THESE
BOUNDARIES...WITH THE INITIAL ACTIVITY NEAR/NORTH OF THE TRIPLE
POINT...THEN DEVELOPING SOUTHWARD. THE DEGREE OF INSTABILITY REMAINS
IN QUESTION AS IT WILL BE STRONGLY TIED TO THE QUALITY OF ADVECTED
MOISTURE BY AFTERNOON IN ADDITION TO THE AMOUNT OF SFC HEATING. RH
VERTICAL SLICES SHOW LITTLE APPRECIABLE CLOUD COVER ABOVE
H8...THEREFORE IF GOOD MIXING CAN COMMENCE...ITS FEASIBLE MORE
BREAKS IN THE CLOUDS MAY OCCUR AND IMPROVED SFC HEATING WILL LEAD TO
INCREASED INSTABILITY. ATTM...EXPECT A NARROW CORRIDOR OF SBCAPE OF
1000 TO 1500 J/KG PRIOR TO CONVECTIVE INITIATION. VERTICAL WIND
PROFILES WILL CERTAINLY BE SUPPORTIVE OF ORGANIZED CONVECTION. 0-3
SRH AT CI WILL BE NEAR 300 M2/S2...INCREASING TO 450+ M2/S2 AFTER
DARK AS THE LLJ INCREASES. INITIAL STORM MODE IS EXPECTED TO BE
DISCRETE IN NATURE ACROSS NORTH CENTRAL KANSAS BUT MAY QUICKLY
TRANSITION TO A MORE LINEAR SYSTEM AS SHEAR VECTORS ARE MORE
PARALLEL TO DEVELOPING CONVECTION AND LIKEWISE MAY QUICKLY SEED
DOWNSTREAM CONVECTION. OVER CENTRAL AND SOUTH CENTRAL
KANSAS...CONVECTION MAY REMAIN MORE DISCRETE FOR A LONGER DURATION
AS SHEAR VECTORS REMAIN MORE PERPENDICULAR WITH RESPECT TO SFC
BOUNDARY AND THE COLD FRONT IS SLOWER IN OVERTAKING THE DRYLINE.
REGARDLESS...WITH SEVERAL INGREDIENTS IN PLACE TO SUPPORT ORGANIZED
LONG-LIVED CONVECTION...SEVERE WEATHER APPEARS A REAL POSSIBILITY
LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE TOPEKA CWA.
LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE
DURING THIS PERIOD. THE GREATEST THREAT FOR TORNADOES WILL BE
ASSOCIATED WITH DISCRETE CONVECTION...WHICH ATTM APPEARS MORE
PLAUSIBLE ACROSS THE SOUTHWEST HALF OF THE CWA. HOWEVER AS THE LLJ
INCREASES...LOW LEVEL SHEAR PROFILES WILL BECOME VERY SUPPORTIVE
WITH 0-1 SRH INCREASING TO 300 M2/S2...WHICH WILL CONTINUE THE
THREAT OF TORNADOES WITHIN BROKEN LINE SEGMENTS AND/OR SUPERCELL
STORMS. A TRANSITION TO A SQUALL LINE IS EXPECTED A COUPLE HOURS
AFTER SUNSET AS INSTABILITY BEGINS TO WANE AND CONTINUED SEEDING OF
CONVECTION. THE POTENTIAL FOR STRAIGHT-LINE WIND DAMAGE WILL EXIST
WITH THIS LINE OF STORMS...ESPECIALLY WITH BOWING SEGMENTS THAT
MANAGE TO TRANSFER DOWNWARD MOMENTUM OF STRONG WINDS THAT EXIST JUST
ABOVE THE SFC. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ALL
ROBUST CONVECTION...BUT ESPECIALLY AFTER DARK ACROSS THE SOUTHEAST
HALF OF THE CWA. THE LINE OF CONVECTION IS EXPECTED TO BE SOMEWHAT
PROGRESSIVE IN NATURE AND 3 HOUR FLASH FLOOD GUIDANCE IS RUNNING
NEAR 2 INCHES...BUT THERE MAY BE LOCALIZED AREAS OF TRAINING AND
THIS WILL NEED TO BE MONITORED AS THE CONVECTIVE SYSTEM GROWS AFTER
DARK.

MOST OF THE ACTIVITY SHOULD BE EAST OF THE AREA BY SUNRISE
TUESDAY...BUT HELD ON TO SLIGHT CHANCES IN FAR EAST FOR SOME
POTENTIAL LINGERING SHOWERS. OTHERWISE...MUCH MORE TRANQUIL WEATHER
EXPECTED TUESDAY INTO WEDNESDAY. NEXT CHANCE OF PRECIPITATION WILL
ARRIVE ON THURSDAY INTO FRIDAY...BUT MADE LITTLE CHANCES TO GOING
FORECAST FOR THIS TIME PERIOD AND BEYOND. AFTER WELL ABOVE NORMAL
TEMPERATURES TODAY...A RETURN TO MORE SEASONAL READINGS CAN BE
EXPECTED FOR THE REMAINDER OF THE WORK WEEK.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 7 PM MONDAY FOR KSZ008-KSZ009-KSZ010-
KSZ020-KSZ021-KSZ022-KSZ023-KSZ034-KSZ035-KSZ036-KSZ037.

WIND ADVISORY UNTIL 7 PM MONDAY FOR KSZ011-KSZ012-KSZ024-KSZ026-
KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Mar 23, 4:28 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
528 AM CDT MON MAR 23 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-241030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
528 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS ARE EXPECTED TO INCREASE TO 30 TO 35 MPH
WITH GUSTS OF 40 TO 50 MPH BY MID MORNING THROUGH THE EARLY
EVENING HOURS. A WIND ADVISORY IS IN EFFECT THROUGH 7 PM CDT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTH
CENTRAL KANSAS BY MID TO LATE AFTERNOON AND MOVE EAST INTO
NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING HOURS.
INSTABILITY AND FAVORABLE WIND SHEAR WILL SUPPORT THE POTENTIAL
FOR SEVERE WEATHER...WITH LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES POSSIBLE. DURING THE EVENING...THIS ACTIVITY WILL
GRADUALLY EVOLVE INTO A LINE OF STORMS AND MOVE EAST ACROSS THE
REMAINDER OF NORTHEAST AND EAST CENTRAL KANSAS. IN
ADDITION...THERE IS THE POTENTIAL FOR STORMS TO DEVELOP OVER THE
SAME AREA DURING THE OVERNIGHT HOURS. THIS COULD LEAD TO THE
POTENTIAL OF FLASH FLOODING FROM LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

BLAIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Riley

When
March 23, 9:52 AM CST
Where
Riley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

A measured wind gust.

High Wind, Cloud

When
March 23, 9:55 AM CST
Where
Cloud forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

A mesured wind gust.

High Wind, Ottawa

When
March 23, 10:50 AM CST
Where
Ottawa forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

The roof was rolled up on a residence. The plywood roof was exposed on a building in Minneapolis.

High Wind, Wabaunsee

When
March 23, 10:53 AM CST
Where
Wabaunsee forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Measured with home equipment.

High Wind, Geary

When
March 23, 11:55 AM CST
Where
Geary forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

A measured wind gust.

High Wind, Nemaha

When
March 23, 12:30 PM CST
Where
Nemaha forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

A box trailer was blown off of Highway 36.

High Wind, Jackson

When
March 23, 12:30 PM CST
Where
Jackson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

A tree was blown down in the county.

High Wind, Marshall

When
March 23, 1:00 PM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Power lines were blown down just west of Marysville. The roofs of some homes near Bremen had shingles torn off, and tree branches were blown down across the county.

High Wind, Dickinson

When
March 23, 1:04 PM CST
Where
Dickinson forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Downed power lines, loss of shingles, large branches downed and street signs were blown over in Abilene. Newspapers also reported that the roof at the Rural Center School was damaged.

High Wind, Jefferson

When
March 23, 1:04 PM CST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

A sign was blown off of the roof of a building and traveled through the window of an adjacent building. No injuries reported.

High Wind, Cloud

When
March 23, 1:06 PM CST
Where
Cloud forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Law enforcement reported the city of Concordia is without power. A measured wind gust.

High Wind, Washington

When
March 23, 1:30 PM CST
Where
Washington forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Roof shingles were loosened and the chimney cap was blown off.

High Wind, Jefferson

When
March 23, 1:40 PM CST
Where
Jefferson forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

A portion of a barn roof was blown off at US 59 and 150th st.

High Wind, Lyon

When
March 23, 1:45 PM CST
Where
Lyon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

High winds knocked over a dog's pen, leaving the pet to roam the neighborhood, and a tree in the backyard of an Emporia resident. The home was on Locust Lane. Time estimated as resident was not at home at the time of occurrence.

High Wind, Osage

When
March 23, 1:46 PM CST
Where
Osage forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A large tree was blown down between 4th and 5th streets in Osage City. The tree knocked down power lines.

High Wind, Cloud

When
March 23, 2:00 PM CST
Where
Cloud forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

The middle school roof in Concordia was partially blown off. The Sonic drive through bay was blown over into the Super 8 Motel. Marquee Place Nursing Home roof was damaged.

High Wind, Dickinson

When
March 23, 2:15 PM CST
Where
Dickinson forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Numerous power poles were snapped, and the roof was blown off of a mobile home. Street signs, and roofs were also damaged by the high winds. In Herington, wind gusts were estimated to top out near 60mph. A downtown business had an upper story window blown out by the strong winds.

High Wind, Clay

When
March 23, 2:15 PM CST
Where
Clay forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

The roof was blown off of a pole shed.

High Wind, Shawnee

When
March 23, 2:15 PM CST
Where
Shawnee forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

A wind gust blew a semitrailer eastbound on Interstate 70 onto its driver's side. The driver was listed as injured in the accident and taken to the hospital. It was noted that he had been wearing his seat belt.

High Wind, Clay

When
March 23, 2:20 PM CST
Where
Clay forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Several large trees were blown down. The roof was blown off of a building. Hog sheds south of Clay Center and metal utility sheds were blown into power lines. Sporadic power outages were reported by the local Electric Cooperative.

High Wind, Republic

When
March 23, 2:24 PM CST
Where
Republic forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Power lines were downed in Belleville.

High Wind, Shawnee

When
March 23, 2:37 PM CST
Where
Shawnee forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Measured wind gust.

High Wind, Dickinson

When
March 23, 2:38 PM CST
Where
Dickinson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Measured with home equipment. Previous wind gusts did damage to the gutters of the home.

High Wind, Douglas

When
March 23, 2:39 PM CST
Where
Douglas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

A measured wind gust.

High Wind, Riley

When
March 23, 2:45 PM CST
Where
Riley forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Several street signs have been blown down in the county.

High Wind, Pottawatomie

When
March 23, 2:45 PM CST
Where
Pottawatomie forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

A rural fire station sustained roof damage, the roof was exposed. Several trees were downed. Notably, a large tree in St. Marys split in half as a result of the high winds, one side of which broke off and came to rest partially on the roof of a duplex on the 800 block of West Mission.

High Wind, Washington

When
March 23, 2:45 PM CST
Where
Washington forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

A power pole was snapped in half south of Greenleaf.

High Wind, Shawnee

When
March 23, 2:45 PM CST
Where
Shawnee forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

A semi truck was blown over near mile marker 353 on Interstate 70.

High Wind, Shawnee

When
March 23, 3:00 PM CST
Where
Shawnee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Powerlines were downed by non thunderstorm winds at 33rd and Adams st. in Topeka.

Strong Wind, Franklin

When
March 23, 3:15 PM CST
Where
Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

An interviewed police dispatcher noted that strong, non-thunderstorm winds were blowing so strongly that street signs were being blown down. Time estimated.

High Wind, Shawnee

When
March 23, 3:31 PM CST
Where
Shawnee forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Measured wind gust.

High Wind, Wabaunsee

When
March 23, 4:14 PM CST
Where
Wabaunsee forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

An 8 inch live tree limb was blown down.

High Wind, Shawnee

When
March 23, 4:31 PM CST
Where
Shawnee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Some singles were blown off a spotter's residence. Tree limbs were also downed.

High Wind, Douglas

When
March 23, 4:43 PM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Several powerlines were downed throughout Douglas County. Within the city of Lawrence, powerlines were blown down near the intersection of Sixth Street and Wakarusa Drive. More than 1,600 people were left without power.

High Wind, Brown

When
March 23, 5:13 PM CST
Where
Brown forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Tree limbs were downed and a gas grill was blown across the spotter's yard.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153040, 153041, 153028, 153042, 153043, 153022, 153023, 153026, 153034, 153038, 153037, 153036, 153039, 161432, 153035, 153020, 153021, 153032, 161441, 153025, 153029, 153030, 153033, 153044, 153018, 153024, 153027, 153031, 153014, 161434, 153019, 153017, 153015, 153016, 153013.